[Show abstract][Hide abstract] ABSTRACT: Platelets play an important role in the development of acute coronary syndromes. Evidence indicates that platelet-inhibiting drugs, such as glycoprotein IIb/IIIa inhibitors, can be beneficial when they are administered at the time of primary percutaneous coronary intervention for acute ST-segment-elevation myocardial infarction. However, an associated increase in the risk of bleeding is well documented. Diffuse alveolar hemorrhage is a rare but life-threatening and underdiagnosed complication of therapy with glycoprotein IIb/IIIa inhibitors. Diffuse alveolar hemorrhage can easily be mistaken for acute pulmonary edema, a condition commonly seen in patients with acute coronary syndrome. Physicians need to be aware of this diagnostic dilemma, because early treatment increases the chance that the patients will survive.Herein, we report the fatal outcome of diffuse alveolar hemorrhage in a 73-year-old man who presented with acute ST-segment-elevation myocardial infarction and was treated with tirofiban in conjunction with primary percutaneous coronary intervention. In addition, we review the medical literature pertaining to the sequelae of glycoprotein IIb/IIIa inhibitor therapy in the presence of diffuse alveolar hemorrhage.
Full-text · Article · Feb 2012 · Texas Heart Institute journal / from the Texas Heart Institute of St. Luke's Episcopal Hospital, Texas Children's Hospital